Alert archive / Minnesota / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 127, NWS Grand Forks, ND

July 12, 2018Hubbard County, Wadena County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 12, 2018, 1:09 AM CDT for Hubbard County, Wadena County, Minnesota. It was in force for 36 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 12, 2018, 1:09 AM CDT (06:09 UTC)
Expired
Jul 12, 2018, 1:45 AM CDT
In force
36 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Hubbard County, MN, Wadena County, MN

The radar

The Duluth radar (KDLH), 197 km from the middle of the area, began a volume at 06:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 12, 1:15 AM CDTHAIL 1.54 Ese Huntersville, MNVERY HEAVY RAINS AND OCASSIONAL LARGE HAIL FELL FOR 15 TO 20 MINUTES.
Jul 12, 1:40 AM CDTHAIL 15 Ne Nimrod, MNLOTS OF WIND AND VERY HEAVY RAINS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 6.2 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2018-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 626 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2018-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 244 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
626 J/kg
Mixed-layer CIN
-198 J/kg
Mixed-layer LCL
938 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
244 m²/s²
0-3 km storm-relative helicity
416 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.1

Open this sounding in Storm Lab

The text

As transmitted.

633 
WUUS53 KFGF 120609
SVRFGF
MNC057-159-120645-
/O.NEW.KFGF.SV.W.0127.180712T0609Z-180712T0645Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
109 AM CDT THU JUL 12 2018

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  Southeastern Hubbard County in north central Minnesota...
  Northeastern Wadena County in central Minnesota...

* Until 145 AM CDT.

* At 109 AM CDT, a severe thunderstorm was located near Huntersville,
  or 48 miles east of Detroit Lakes, moving east at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  southeastern Hubbard and northeastern Wadena Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4680 9479 4663 9478 4664 9497 4684 9495
      4684 9466 4680 9466
TIME...MOT...LOC 0609Z 267DEG 34KT 4675 9483 

HAIL...1.00IN
WIND...60MPH
 
$$

TG
3 follow-up statements
109 
WWUS53 KFGF 120623
SVSFGF

Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
123 AM CDT THU JUL 12 2018

MNC057-159-120645-
/O.CON.KFGF.SV.W.0127.000000T0000Z-180712T0645Z/
Hubbard MN-Wadena MN-
123 AM CDT THU JUL 12 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 AM CDT
FOR SOUTHEASTERN HUBBARD AND NORTHEASTERN WADENA COUNTIES...

At 123 AM CDT, a severe thunderstorm was located near Huntersville,
or 45 miles east of Detroit Lakes, moving east at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Huntersville and Nimrod. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4680 9479 4663 9478 4664 9497 4684 9495
      4684 9466 4680 9466
TIME...MOT...LOC 0623Z 268DEG 26KT 4673 9489 

HAIL...1.00IN
WIND...60MPH
 
$$

TG
473 
WWUS53 KFGF 120636
SVSFGF

Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
136 AM CDT THU JUL 12 2018

MNC057-120646-
/O.CAN.KFGF.SV.W.0127.000000T0000Z-180712T0645Z/
Hubbard MN-
136 AM CDT THU JUL 12 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HUBBARD COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4663 9478 4664 9497 4677 9489 4677 9479
TIME...MOT...LOC 0636Z 265DEG 22KT 4671 9483 

$$

MNC159-120645-
/O.CON.KFGF.SV.W.0127.000000T0000Z-180712T0645Z/
Wadena MN-
136 AM CDT THU JUL 12 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 AM CDT
FOR NORTHEASTERN WADENA COUNTY...

At 136 AM CDT, a severe thunderstorm was located near Huntersville,
or 48 miles east of Detroit Lakes, moving east at 25 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Nimrod.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4663 9478 4664 9497 4677 9489 4677 9479
TIME...MOT...LOC 0636Z 265DEG 22KT 4671 9483 

HAIL...1.50IN
WIND...60MPH
 
$$

TG
094 
WWUS53 KFGF 120645
SVSFGF

Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
145 AM CDT THU JUL 12 2018

MNC159-120655-
/O.EXP.KFGF.SV.W.0127.000000T0000Z-180712T0645Z/
Wadena MN-
145 AM CDT THU JUL 12 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WADENA COUNTY HAS
EXPIRED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been allowed to expire.

LAT...LON 4663 9478 4664 9497 4677 9489 4677 9479
TIME...MOT...LOC 0645Z 267DEG 34KT 4671 9471 

$$

TG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 11:44 PM CDT, 1 hour 25 minutes earlier.

Area forecast discussion, Jul 11, 11:44 PM CDT, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1144 PM CDT Wed Jul 11 2018

.UPDATE...
Issued at 1144 PM CDT Wed Jul 11 2018

Adjusted POPs a bit more for the current storms over our eastern
counties. Storms have been trending more linear and hail and winds
have become the dominant threat. Think the stronger cells will
hang on for another hour or so before pushing east. But kept at
least some POPs going in our southern counties for much of the
night as a few of the CAMs try to develop some showers.

&&

.SHORT TERM...(This evening through Thursday)
Issued at 324 PM CDT Wed Jul 11 2018

As of 3 pm, the frontal boundary extended from Cavalier down
toward Jamestown North Dakota. Behind the front, winds have turned
to the west-northwest and dew points were slow to drop. Ahead of
the front, temperatures have finally come up, but still not quite
as high as expected in some areas. Dew points were in the lower
70s, with even some middle 70s at a few spots. So it is very warm
and humid.

The front is expected to pass east of the Red River in another 2-3
hours or so. Grand Forks is already switching to the southwest, as
is Valley City and Gwinner. The one thing limiting convection
right now are the warm mid level temperatures. 700mb temps right
now are at least +12C over a good portion of the FA. High
resolution models show convection becoming a little stronger and
widespread in the 7 to 8 pm time frame. With the front mainly over
northwest Minnesota by then, that would be the area for any strong
to severe storms. The time window would likely be from 7-8 pm
until around midnight. Some of the strong to severe storms may try
to build southward, possibly even clipping the Fargo-Moorhead area
into the southern Red River Valley. However, the best bet may be
from Waskish to Bemidji to Detroit Lakes. With the high moisture
in the area, these storms would likely drop localized heavy rain
as well. Some models are hinting at the potential for some
lingering weak activity into a portion of early Thursday, but will
keep it dry for now. Otherwise slightly cooler and a touch less
humid on Thursday as well.

.LONG TERM...(Thursday night through Wednesday)
Issued at 324 PM CDT Wed Jul 11 2018

Forecast is still on track showing that the best, if not only,
chance for impactful weather will present itself Sat eve into the
overnight. Thu eve and Fri will be dry and still warm, with westerly
sfc winds promoting daytime warmth. By Sat afternoon two days of
evapotranspiration effects of abundant ground moisture and more
southerly winds will help SFC dewpoints to rise up toward the 70
degree mark again. This will combine with an upper wave tracking
across Manitoba and an attendant cold front sweeping through south
of the border to set up late eve and overnight convection.

Ensembles, operational and statistical models paint a consistent
picture for substantially cooler and drier weather during the Sun to
Tue interval. This surge of cooler air on NW flow would look to
suppress any sensible weather a good distance south of the forecast
area. Daytime highs in the 70s will be accompanied by overnight lows
in the low to mid 50s. Return flow should kick in mid week,
returning the region to seasonal warmth by then.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1144 PM CDT Wed Jul 11 2018

Some lowered ceilings and vis for a brief period as thunderstorms
went through KBJI, but those have moved on and all TAF sites are
VFR. This will continue throughout the period with mainly mid and
high clouds. Winds have or will shortly shift to the northwest
behind a cold front. A few sites mainly in the north and west
could see gusts to near 20 kts by afternoon. Winds will decrease
again around sunset.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

UPDATE...JR
SHORT TERM...Godon
LONG TERM...WJB
AVIATION...JR
Hazardous weather outlook, Jul 11, 11:57 AM CDT, 13 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
1157 AM CDT Wed Jul 11 2018

MNZ001>009-013>017-022>024-027>032-040-NDZ027-030-039-049-052-053-
121700-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Grand Forks-Traill-
Cass-Ransom-Sargent-Richland-
1157 AM CDT Wed Jul 11 2018

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

Severe thunderstorms possible tonight between 7 pm and midnight.
Areas east of the Red River will see the highest risk. Large hail
up to 2 inches in diameter and 75 mph wind gusts will be the
primary risks. The tornado risk is relatively low but cannot be
ruled out.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorms are again possible on Saturday, with severe storms
possible. Details are still uncertain with this activity.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

NDZ006>008-014>016-024-026-028-029-038-054-121700-
Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-
Nelson-Griggs-Steele-Barnes-Western Walsh County-
1157 AM CDT Wed Jul 11 2018

This hazardous weather outlook is for portions of eastern North
Dakota.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorms are again possible on Saturday, with severe storms
possible. Details are still uncertain with this activity.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Local storm report, Jul 11, 10:51 PM CDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1051 PM CDT WED JUL 11 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0959 PM     HAIL             SAUM                    47.97N 94.68W
07/11/2018  E0.88 INCH       BELTRAMI           MN   PUBLIC

            SOME DIME TO NICKEL SIZED HAIL AND A PRETTY STRONG WIND.

&&

GGUST
Special weather statement, Jul 11, 11:10 PM CDT, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
1110 PM CDT WED JUL 11 2018

MNZ017-023-024-120500-
South Clearwater MN-Hubbard MN-South Beltrami MN-
1110 PM CDT WED JUL 11 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HUBBARD...SOUTHEASTERN
BELTRAMI AND SOUTHEASTERN CLEARWATER COUNTIES UNTIL MIDNIGHT CDT...

At 1110 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Turtle River to Itasca State Park.
Movement was east at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Strong thunderstorms will be near...
  Turtle River around 1115 PM CDT.
  Pennington around 1130 PM CDT.
  Kabekona around 1135 PM CDT.
  Laporte around 1145 PM CDT.

Other locations impacted by these storms include Camp Thunderbird
East and Camp Thunderbird West.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

A Tornado Watch remains in effect until 100 AM CDT for north central
and northwestern Minnesota.

LAT...LON 4741 9467 4720 9466 4721 9535 4764 9470
      4764 9442 4741 9442
TIME...MOT...LOC 0410Z 291DEG 27KT 4754 9469 4722 9518

Hopkins
Local storm report, Jul 11, 11:43 PM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1143 PM CDT WED JUL 11 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0931 PM     TORNADO          6 WNW SAUM              48.01N 94.80W
07/11/2018                   Beltrami           MN   PUBLIC

            REPORT AND VIDEO POSTED TO SOCIAL MEDIA SHOWING CONTACT
            AND EASTWARD TRACKING OVER OPEN WATER ON LOWER RED LAKE.
            LOCATION IS APPROXIMATE.

&&

GGUST
Local storm report, Jul 12, 12:02 AM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1202 AM CDT THU JUL 12 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1002 PM     TSTM WND DMG     3 N SAUM                48.02N 94.68W
07/11/2018                   Beltrami           MN   EMERGENCY MNGR

            BELTRAMI COUNTY DEPUTY REPORTS TREES BLOWN DOWN AND
            BLOCKING CR106, NORTH OF SAUM AND SOUTH OF CR108
            INTERSECTION.

&&

GGUST
Special weather statement, Jul 12, 12:31 AM CDT, 38 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
1231 AM CDT THU JUL 12 2018

MNZ024-028-031-032-120615-
Wadena MN-East Otter Tail MN-East Becker MN-Hubbard MN-
1231 AM CDT THU JUL 12 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HUBBARD...WADENA...
NORTHEASTERN OTTER TAIL AND SOUTHEASTERN BECKER COUNTIES UNTIL 115 AM
CDT...

At 1231 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Akeley to Huntersville to 6 miles
southwest of Hillview. Movement was southeast at 20 mph.

Dime size hail and winds in excess of 40 mph will be possible with
these storms.

Strong thunderstorms will be near...
  Akeley, Huntersville and Badoura around 1235 AM CDT.
  Chamberlain around 1240 AM CDT.
  Blue Grass around 110 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4680 9479 4639 9478 4638 9475 4638 9473
      4637 9473 4637 9483 4668 9534 4690 9505
      4713 9467 4680 9466
TIME...MOT...LOC 0531Z 305DEG 19KT 4702 9469 4679 9486 4660 9532

TG
Local storm report, Jul 12, 12:53 AM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1253 AM CDT THU JUL 12 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0912 PM     TORNADO          1 W PONEMAH             48.02N 94.94W
07/11/2018                   Beltrami           MN   LAW ENFORCEMENT

            TOUCHDOWN REPORTED WEST OF PONEMAH BY POLICE. VIDEO
            POSTED TO SOCIAL MEDIA WITH CORRESPONDING TIME.

&&

GGUST

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 7:57 PM CDTSpecial Weather StatementFGFBeltrami48 min
Jul 11, 8:16 PM CDTSevere Thunderstorm WarningFGFBeltrami, Lake of the Woods59 min
Jul 11, 8:48 PM CDTSevere Thunderstorm WarningFGFBeltrami, Lake of the Woods57 min
Jul 11, 9:08 PM CDTSevere Thunderstorm WarningFGFClearwater, Mahnomen, Polk67 min
Jul 11, 9:23 PM CDTTornado WarningFGFBeltrami52 min
Jul 11, 9:30 PM CDTTornado WarningFGFBeltrami, Lake of the Woods30 min
Jul 11, 9:42 PM CDTSevere Thunderstorm WarningFGFBeltrami48 min
Jul 11, 10:13 PM CDTSpecial Weather StatementFGFClearwater62 min
Jul 11, 10:30 PM CDTSpecial Weather StatementFGFBecker60 min
Jul 11, 11:10 PM CDTSpecial Weather StatementFGFHubbard50 min
Jul 11, 11:12 PM CDTAreal Flood AdvisoryFGFBeltrami108 min
Jul 11, 11:26 PM CDTSevere Thunderstorm WarningFGFBecker, Clearwater, Hubbard64 min
Jul 12, 12:31 AM CDTSpecial Weather StatementFGFWadena44 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.